Effect of topiramate on acid–base balance: extent, mechanism and effects

Authors


Professor Munir Pirmohamed, Department of Pharmacology, The University of Liverpool, Ashton Street, Liverpool L69 3GE, UK.
Tel: + 44 151 794 5549
Fax: + 44 151 794 5540
E-mail: munirp@liv.ac.uk

Abstract

Topiramate is licensed for the treatment of epilepsy and for migraine prophylaxis, but is also used off-licence for a wide range of indications. With the increasing use of topiramate, reports have emerged that topiramate can cause metabolic acidosis in some patients. It does this by impairing both the normal reabsorption of filtered HCO3- by the proximal renal tubule and the excretion of H+ by the distal renal tubule. This combination of defects is termed mixed renal tubular acidosis (RTA). The mechanism involves the inhibition of the enzyme carbonic anhydrase, which is consistent with the fact that genetic deficiency of carbonic anhydrase is associated with mixed RTA. Topiramate-induced RTA can make patients acutely ill, and chronically, can lead to nephrolithiasis, osteoporosis and, in children, growth retardation. There is no proven method for predicting or preventing the effect of topiramate on acid–base balance, but patients with a history of renal calculi or known RTA should not receive topiramate. The utility of regular monitoring of HCO3- levels has not been proven and is not routine practice currently. For patients with persistent RTA, topiramate should usually be discontinued as alternative agents are available.

Ancillary